Don't go cold turkey
Reducing your reliance on antidepressants requires patience and a doctor's involvement
August 28, 2010|By Alexia Elejalde-Ruiz, Tribune Newspapers
When the weight of her husband's cancer and the stress of her corporate job became too heavy to bear, Karen Huber did as many of her friends had done and started taking an antidepressant.
What she didn't realize was how difficult it would be to stop.
After a year of taking 10 milligrams of Lexapro daily, on top of 50 mg of Trazodone that she had been taking for a decade to help her sleep, Huber tried to quit cold turkey. The withdrawal symptoms were insufferable: anger and frustration so overwhelming she "could have chewed through a brick."
When Huber tried quitting again in March, she attacked it with a three-pronged strategy: She split her pills in half every couple of weeks, took nutritional supplements to mitigate her irritability, and ultimately checked into a detox center for three weeks. It took more than two months, but it worked.
"If I had known how hard antidepressants are to get off of, I would have tried to avoid them," said Huber, 54, of Little Rock, Ark.
Antidepressant usage doubled between 1996 and 2005, to 10 percent of the U.S. population, according to a study published last year in the Archives of General Psychiatry. That boom means masses of patients who face the challenges of stopping.
Though antidepressants are the most commonly prescribed medications in the U.S., there are no official published guidelines for when and how to come off them, said Dr. Michael Banov, a psychiatrist and author of the new book "Taking Antidepressants" (Sunrise River Press, $16.95).
Generally, patients should stay on antidepressants for at least nine to 12 months to reduce the likelihood of a depression relapse, Banov said. But beyond that, it's up to patients to work with their doctors on whether and how to wean themselves off the drugs. Sometimes the process is unpleasant.
About 20 percent of people who try to quit suffer what the drug companies coined "antidepressant discontinuation syndrome," which can cause symptoms including depression, anxiety, irritability, dizziness, nausea, light-headedness and electric shocks known as "brain zaps."